Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 242, NWS Tulsa, OK

May 11, 2011Choctaw County, Pushmataha County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 11, 2011, 3:25 PM CDT for Choctaw County, Pushmataha County, Oklahoma. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 3:25 PM CDT (20:25 UTC)
Expired
May 11, 2011, 4:30 PM CDT
In force
65 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Choctaw County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 185 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:53 PM CDTTSTM WND DMG1 W Boswell, OKPOWER POLES DOWNED WEST SIDE OF TOWN BY THUNDERSTORM WINDS. REPORT FROM CITY HALL. TIME ESTIMATED FROM RADAR.
May 11, 3:53 PM CDTNON-TSTM WND DMG1 W Boswell, OKPOWER POLES DOWNED WEST SIDE OF TOWN BY THUNDERSTORM WINDS. REPORT FROM CITY HALL. TIME ESTIMATED FROM RADAR.
May 11, 4:31 PM CDTTSTM WND DMGMoyers, OKSEVERAL TREES BLOWN DOWN AROUND MOYERS...MANY MORE DAMAGED BY WIND. METAL ROOFING BLOWN OFF A SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS54 KTSA 112025
SVRTSA
OKC023-127-112130-
/O.NEW.KTSA.SV.W.0242.110511T2025Z-110511T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
325 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA
  SOUTHWESTERN PUSHMATAHA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 430 PM CDT

* AT 320 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 46 MILES WEST OF BOSWELL TO 26 MILES SOUTHWEST OF
  BOSWELL TO 32 MILES SOUTHWEST OF BOSWELL...MOVING NORTHEAST AT 45
  MPH.

  STORM HAZARDS INCLUDE...
  DAMAGING WIND GUSTS TO 70 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BOSWELL...SOPER...KENT...GOODLAND...KELLOND...HUGO...ANTLERS...
  MOYERS...KOSOMA AND MESSER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY 
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.

&&

LAT...LON 3387 9550 3389 9551 3388 9555 3392 9556
      3393 9559 3388 9569 3389 9575 3386 9577
      3386 9581 3394 9594 3412 9595 3416 9597
      3417 9579 3451 9578 3451 9569 3441 9548
      3387 9536
TIME...MOT...LOC 2025Z 230DEG 38KT 3414 9661 3389 9622
          3365 9610

$$
2 follow-up statements
622 
WWUS54 KTSA 112051
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT WED MAY 11 2011

OKC023-127-112130-
/O.CON.KTSA.SV.W.0242.000000T0000Z-110511T2130Z/
CHOCTAW OK-PUSHMATAHA OK-
351 PM CDT WED MAY 11 2011

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHWESTERN PUSHMATAHA AND CHOCTAW COUNTIES...

AT 349 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 28 MILES WEST OF DARWIN TO BOSWELL TO 16 MILES SOUTH
OF BOSWELL...MOVING NORTHEAST AT 50 MPH.

STORM HAZARDS INCLUDE...
DAMAGING WIND GUSTS TO 70 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BOSWELL...
UNGER...SOPER...DARWIN...GAY...ORD...GRANT...GOODLAND...KENT...
KELLOND...HUGO...ANTLERS...MOYERS...SPEER...FALLON...KOSOMA...
MESSER...DELA...EUBANKS AND FINLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO
HIGH WINDS AND MAY BE OVERTURNED.

&&

LAT...LON 3387 9550 3389 9551 3388 9555 3392 9556
      3393 9559 3388 9569 3389 9575 3386 9577
      3386 9581 3394 9594 3412 9595 3416 9597
      3417 9579 3451 9578 3451 9569 3441 9548
      3387 9536
TIME...MOT...LOC 2051Z 221DEG 43KT 3436 9624 3407 9591
          3382 9582

$$
642 
WWUS54 KTSA 112113
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
413 PM CDT WED MAY 11 2011

OKC023-127-112130-
/O.CON.KTSA.SV.W.0242.000000T0000Z-110511T2130Z/
CHOCTAW OK-PUSHMATAHA OK-
413 PM CDT WED MAY 11 2011

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHWESTERN PUSHMATAHA AND CHOCTAW COUNTIES...

AT 410 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 19 MILES NORTHWEST OF DARWIN TO KENT TO GAY...MOVING
NORTHEAST AT 50 MPH.

STORM HAZARDS INCLUDE...
DAMAGING WIND GUSTS TO 70 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GOODLAND...ORD...GRANT...ANTLERS...KELLOND...SPEER...HUGO...MOYERS...
DELA...KOSOMA...FALLON...MESSER...FINLEY AND EUBANKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO
HIGH WINDS AND MAY BE OVERTURNED.

&&

LAT...LON 3387 9550 3389 9551 3388 9555 3392 9556
      3393 9559 3388 9569 3389 9575 3386 9577
      3386 9581 3394 9594 3412 9595 3416 9597
      3417 9579 3451 9578 3451 9569 3441 9548
      3387 9536
TIME...MOT...LOC 2113Z 221DEG 43KT 3447 9598 3418 9566
          3393 9557

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:40 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 11, 12:40 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT WED MAY 11 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STORMS APPROACHING EASTERN OKLAHOMA WILL IMPACT NE OK SITES WITHIN
THE EARLY HOURS OF THE FORECAST...AND SLIGHTLY LATER TOWARD KMLC.
STORMS WILL NOT LIKELY MOVE INTO WESTERN AR UNTIL LATE AFTERNOON
THROUGH MID EVENING. VFR CEILINGS WILL PREVAIL AHEAD OF THE
STORMS...WITH CLEAR SKIES LATER THIS EVENING AND OVERNIGHT. IF
WIND SPEEDS DROP APPRECIABLY OVERNIGHT THEN PATCHY FOG IS
LIKELY. OTHERWISE A STRATUS DECK IS EXPECTED TOWARD SUNRISE
THROUGH THURSDAY MORNING WITH MVFR CEILINGS.

&&

.PREV DISCUSSION... /ISSUED 1023 AM CDT WED MAY 11 2011/

..UPDATE...

DISCUSSION...
EARLY MORNING MCS ACROSS WESTERN OKLAHOMA WILL CONTINUE ENE WITH
RENEWED DEVELOPMENT ALONG THE PRECEDING OUTFLOW. THE SOUTHERN
EXTENT OF THIS SYSTEM ACROSS WEST CENTRAL TEXAS IS ALSO THE SITE
OF NEW CONVECTIVE DEVELOPMENT...AND THIS REGION HAS BEEN FAVORED
FOR SEVERAL DAYS AMONGST MODEL SOLUTIONS WHERE FORCING WILL
CONGEAL AHEAD OF THE NEXT SHORTWAVE SPOKE ROTATING AROUND THE
GREAT BASIN UPPER LOW. RECENT RADAR IMAGERY SUPPORTS THIS IDEA.
FRESH UPDRAFTS ORIGINATING TO OUR SOUTHWEST ARE WITHIN A VERY
STEEP LAPSE RATE ENVIRONMENT WHICH WILL SUPPORT SEVERE WEATHER
POTENTIAL DESPITE UNCERTAINTIES TO HOW SURFACE BASED THEY BECOME.

UPDATED FORECAST WILL INCREASE AFTERNOON PRECIP CHANCES FOR THE
WESTERN AND SOUTHERN THIRD OF THE FORECAST AREA. 12Z REGIONAL
SOUNDINGS SHOWED PROFILES COOLED SEVERAL DEGREES OVER THE PAST
DAY...WHICH ALONG WITH THE EXPANDING CLOUD COVER...WILL LEAD TO
HIGH TEMPS SEVERAL DEGREES COOLER THAN RECENT DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  82  56  69 /  60  40  50  30
FSM   68  84  60  73 /  50  40  70  40
MLC   68  83  57  71 /  70  40  50  20
BVO   67  82  55  67 /  60  30  30  30
FYV   68  82  56  67 /  50  40  70  40
BYV   66  84  58  72 /  50  40  70  40
MKO   69  82  56  68 /  60  40  50  30
MIO   66  83  55  71 /  60  40  40  40
F10   67  82  56  68 /  60  40  50  20
HHW   68  81  59  75 /  60  50  70  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, May 11, 1:14 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
114 PM CDT WED MAY 11 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
113 PM CDT WED MAY 11 2011

...SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...PRIMARILY SOUTH OF INTERSTATE 40.
	ONSET....

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 2 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EASTERN OKLAHOMA
EARLY THIS AFTERNOON...AND CONTINUE EASTWARD INTO NORTHWEST
ARKANSAS BY EARLY EVENING.  CURRENTLY...INSTABILITY IS HIGH
ACROSS THE REGION HOWEVER WIND SHEAR IS LACKING.  THIS WILL
PROMOTE ISOLATED CORES OF LARGE HAIL AND STRONG WINDS.  LATER
THIS EVENING...STORMS SPREADING NORTHWARD FROM CENTRAL TEXAS
MAY ENCOUNTER STRONGER WIND FIELDS TO SUPPORT A LIMITED TORNADIC
RISK FOR SOUTHEAST OKLAHOMA.  ADDITIONALLY...PERIODS OF HEAVY
RAIN WILL ACCOMPANY THE STORMS AS THEY TRACK EASTWARD THROUGH
THE AREA WITH RAINFALL AMOUNTS OF ONE HALF TO ONE INCH LIKELY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK MAY BE REQUIRED
LATE THIS AFTERNOON THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERE THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A
COLD FRONT MOVES INTO THE REGION...AND STRONG INSTABILITY
BUILDS BY THE AFTERNOON.  ADDITIONALLY...WINDS ALOFT WILL
BE STRONGER AS THE PRIMARY STORM SYSTEM ALOFT MOVES NEARER
THE REGION.  THIS COMBINATION OF INSTABILITY AND WIND SHEAR
WILL FAVOR SUPERCELLS CAPABLE OF DAMAGING HAIL AND POSSIBLY
A TORNADIC RISK.  THUNDERSTORM CHANCES CONTINUE ON FRIDAY
IN VICINITY OF THE STORM SYSTEM ALOFT...THOUGH SEVERE WEATHER
CHANCES WILL DECREASE MARKEDLY.
COOLER AND DRY WEATHER IS FORECAST FOR THE WEEKEND INTO
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 11, 2:28 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT WED MAY 11 2011

OKZ054-059-112030-
OSAGE OK-PAWNEE OK-
228 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 225 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
NEAR STILLWATER TO 20 MILES NORTHWEST OF BURBANK...MOVING
NORTH-NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...BURBANK AND APPERSON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9705 3669 9694 3675 9689 3675 9683
      3681 9676 3674 9657 3631 9693 3633 9693
      3633 9703 3651 9704 3657 9690 3659 9691
      3658 9700 3659 9706 3668 9707
TIME...MOT...LOC 1925Z 211DEG 40KT 3621 9715

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:28 PM CDTSpecial Weather StatementTSAPawnee62 min
May 11, 3:18 PM CDTSevere Thunderstorm WarningTSAOsage27 min
May 11, 3:54 PM CDTSpecial Weather StatementTSAPawnee36 min
May 11, 4:01 PM CDTSpecial Weather StatementTSAWashington29 min
May 11, 4:05 PM CDTSpecial Weather StatementTSACreek25 min
May 11, 4:07 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee53 min
May 11, 4:19 PM CDTSpecial Weather StatementTSAOkfuskee41 min
May 11, 4:25 PM CDTSevere Thunderstorm WarningTSANowata, Washington50 min
May 11, 4:28 PM CDTSpecial Weather StatementTSACreek32 min
May 11, 4:29 PM CDTSevere Thunderstorm WarningTSAChoctaw, Latimer, Pittsburg, Pushmataha61 min
May 11, 4:41 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee49 min
May 11, 4:43 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okfuskee, Okmulgee47 min
May 11, 4:51 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa39 min
May 11, 5:06 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa, Washington39 min
May 11, 5:09 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Pushmataha66 min
May 11, 5:11 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington49 min
May 11, 5:18 PM CDTAreal Flood AdvisoryTSACreek, Osage, Rogers, Tulsa, Wagoner117 min
May 11, 5:18 PM CDTSpecial Weather StatementTSATulsa27 min
May 11, 5:26 PM CDTSevere Thunderstorm WarningTSACherokee, Craig, Creek, Haskell, McIntosh, Mayes and 5 more64 min
May 11, 5:31 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington59 min
May 11, 6:01 PM CDTSevere Thunderstorm WarningTSANowata, Washington29 min
May 11, 6:07 PM CDTAreal Flood AdvisoryTSANowata, Washington113 min
May 11, 6:08 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, LeFlore, Sequoyah52 min
May 11, 6:15 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa60 min
May 11, 6:57 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.